Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

SSRI withdrawl or something else?

After being on SSRI's for around 12 years and tolerating them quite well, I was literally forced to stop taking them due to symptoms including head pressure, feeling overloaded with a chemical(s), vision disturbances (strange lights), and far worse depression, anxiety, and paranoia than I ever had prior to or during drug treatment. I have been completely drug free for over ten months now, but I still experience these disturbing symptoms on a daily basis. Went to the doctor but he didn't believe it was anything concerning, and I was given a protein blood test. The vision disturbances have gotten slightly better, but the head pressure and "drugged up" feelings are still a daily occurrence. The worst part is of it all is that I really NEED to be on some type of drug for depression and anxiety, but each time that I try to reinstate one my symptoms return immediately and I cannot stay on the medication.

Any insight or help would be greatly appreciated.

5 Responses
6726276 tn?1421126668
I can not take certain meds at all. What has helped in the past is Wellbutrin.
Ativan & Seraquel
1110049 tn?1409402144
I have had migraines all my adult life, and a lot that you describe sounds like that.  I always get visual disturbances and a heavy head.  I was on anti depressants for over 20 years.  Some anti depressants I took did give me side effects, and we are all different when it comes to our tolerance of anti depressants.  What suits one person may not suit another.  Also withdrawals from some can give bad side effects.  I have been drug free for over a year, and still get migraines, but am used to them.

If your doctor does not feel there is anything seriously wrong, then don't worry.  Our bodies do have ups and downs and strange symptoms sometimes.  If they are really bothering you, and you think there is something physically wrong, then ask doctor to send you for tests to put your mind at rest.

Sounds too like you have anxiety.  You may need to try a different anti depressant.  There are lots on the market, and there will be one to suit you.  I have been on quite a few different ones over 20 years.  Don't be scared to try a different one.  You are making yourself over anxious, and that is not good for you.
480448 tn?1426948538
What medication were you on, and at what dose?

Have you tried any other medications (since then, if so, what?)

You may be experiencing something called protracted withdrawal syndrome.  Take a look at this link, and see what you think, there's some really good information.  Note that there are a lot of links on the page that take you to other pages, it's kind of annoying, but many of the links are helpful and informative:

http://beyondmeds.com/2012/12/04/psychiatric-drug-withdrawal/

Here's a link listing some of the commonly reported symptoms seen in SSRI/SNRI w/d:

http://beyondmeds.com/2009/01/17/ssrisnri-withdrawal-symptoms-and-then-benzodiazepine-withdrawal-symptoms/

After being on a medication as long as you were, and depending on which medication you were on (the more problematic ones would be Paxil and Effexor), and adding to those things your abrupt discontinuation, I think a protracted w/d syndrome is a likely possibility.

I'm going contact one of our regulars, Paxiled.  He knows his stuff when it comes to protracted w/d....and I'm curious to see what his take is on your situation.

Hang in there.
Avatar universal
First, as a long-time migraine sufferer this doesn't sound like migraines -- not severe enough of a headache and the headache doesn't seem to be following after the blurry vision clears up.  As to the withdrawal question, I'm not sure I completely understand what you're suffering -- you seem to indicate you started suffering these symptoms while you were on an antidepressant and stopped it because of the symptoms to see if that would get rid of them.  That could be withdrawal, I suppose, if the drug had stopped working, but usually having the drug in the system even if it stopped working very well would not bring about a withdrawal -- that comes when the brain tries to return to working normally when a drug is stopped.  So that needs clearing up.  You also don't say if you tapered slowly off the drug or stopped abruptly nor which drug it was.  More information might help us help you better.
317787 tn?1473358451
Thanks so much for this link, Dee
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.